West Virginia, 2021

Flash Flooding and Damaging Winds in West Virginia, July 7, 2021

July 7, 2021 · NWS RLX · 8 events in 6 counties and zones

An unstable atmosphere was in place on the afternoon of July 7th ahead of a cold frontal passage. Scattered thunderstorms crossed through the state during the heat of the afternoon and resulted in strong wind gusts that blew down several trees in the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An unstable atmosphere was in place on the afternoon of July 7th ahead of a cold frontal passage. Scattered thunderstorms crossed through the state during the heat of the afternoon and resulted in strong wind gusts that blew down several trees in the region. A 47 mph wind gust was observed at the Huntington airport around the time downed trees were noted around the area. The combination of rising moisture levels and slow moving and repetitive storms also resulted in localized water issues in Fayette and Randolph Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 1:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 1:14 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
214 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Heat and humidity will continue across the region with popup
showers and/or storms. Coverage increases late tomorrow as a
cold front approaches, which will moderate temperatures some.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM Wednesday...

A hot, humid, and generally uncapped atmosphere will support
scattered convection through the afternoon hours. WRF based guidance
does seem a little slow mixing out surface dew points yielding
MLCAPE values in excess of 3000J/kg for a brief period, but even
adjusting for reasonable values, 2000-2500J/kg across our northern
half appears possible. Shear will be the limiting factor for severe
storms with little more than 10-15KTs through the column yielding
deep layer shear values at or below 20KTs. Still, given steep low-
level lapse rates at some dry air, at least initially between H750
and H500 some locally gusty winds will be possible with any initial
storms or core drops.

Low level southwesterly flow increases this evening ahead of an
approaching mid-level wave and surface cold front slated for
arrival late Thursday. This should support a transition from
surface based to elevated convection, especially near the best
mass convergence and theta-e feed at the nose of the H850 jet,
but couldn't rule out an isolated storm just about anywhere
given the moist airmass. Precipitable water values will also be
on the rise overnight as southwesterly flow continues, rising to
near near 1.9 inches by Thursday morning. With generally slow
storm motions, some potential for repetitive storms in the best
mass convergence and high PWATs, some locally heavy and
persistent rain may occur overnight. With recent dry conditions,
would expect this to be mainly manageable, but some localized
high water issues are possible, especially in low laying or
poorly drained areas.

During the day Thursday, the region will be sandwiched between two
weather makers. The first, Tropical Storm Elsa, looks to pass to our
east with a few outer bands possibly brushing our mountain counties
from mid-morning through the afternoon hours. Should see pretty
limited chances for any thunder with this activity. Depending how
quickly cloud cover associated with Elsa gets out of here in the
afternoon, could recover enough for some additional terrain driven
afternoon thunderstorms here. The second weather maker is a cold
front and associated pre-frontal trough approaching from the
northwest Thursday evening and afternoon respectively. As one could
reasonably expect in a tropical-like, high PWAT environment both mid-
level lapse rates and shear will be rather poor with perhaps
1000J/kg MLCAPE and deep layer shear of between 15 and 20KTs. This
should yield limited opportunity of updraft organization with the
best chances for any transient stronger storms expected with the pre-
frontal trough given more favorable afternoon timing. These features
will be encountering a rather high precipitable water value
environment, but should be progressive enough to limit high water
concerns.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 212 PM Wednesday...

The slow moving cold front is expected to finally reach the area
sometime Friday and move out ahead of the next system. At the upper
levels, a shortwave trough moves in over the area. Showers and
thunderstorms will be possible throughout the day Friday ahead of
the front, gradually decreasing as this front passes through and as
an area of high pressure briefly moves in between systems, leading
to conditions mostly drying out Friday night.

Temperatures Friday are expected to be slightly below normal with
the lowlands in the upper 70s to lower 80s and the higher
elevations in the mid 60s to 70s. As the front finishes pushing
through, Friday night will be a bit chillier than it has been
with lows in the 50s to low 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...

The aforementioned upper level shortwave passes through Saturday as
a warm front at the surface is expected to slowly lift north through
the area for the weekend. Chances for showers and thunderstorms will
be possible Saturday as this warm front lifts through.

Models show a stronger upper level disturbance to the west on Sunday
with an upper low attempting to develop and gradually approach the
area. However, models build an area of high pressure and upper
ridging along the Atlantic which may throw the area into a holding
pattern with the disturbance along the west and ridging to the east
through the start of next week. Models show the disturbance slowly
edging toward the area as the week progresses, potentially moving
north of the area as the upper high pressure and ridging remain in
place through midweek. Southerly/southwesterly flow will allow for
plenty of moisture to fuel into the area as this pattern holds for
much of the long term period. With this moisture in place and
forcing present from the disturbance to the west, diurnal showers
and thunderstorms will be possible each day.

Temperatures are expected to start out a bit cooler for Saturday but
then warm up to around normal for the start of the new work
week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...

Scattered convection across the region this afternoon has the
potential to affect all terminals. Largely addressed with VCTS given
hit and miss nature, but may eventually need some more TEMPOs for
TSRA. Surface based convection this afternoon and early evening
likely transitions into elevated convection near the nose of an
increasing low level jet overnight. These overnight storms may
produce some locally very heavy downpours which could reduce
visibility briefly to 1-2SM. Cloud cover/precipitation overnight
largely limits potential for dense fog, but some patchy 1-3SM fog
remains possible by daybreak Thursday, especially if a terminal
receives measurable precipitation.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and position of storms may vary from
the forecast. AMDs with TEMPO TS likely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR conditions are possible Friday as a cold front stalls across
the region.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/CG
NEAR TERM...JP
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Jul 7, 5:02 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
602 AM EDT Wed Jul 7 2021

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525-
526-081015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
602 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon and evening. Some of the storms could produce locally
heavy rainfall and as a result, a Marginal Risk for Excessive
Rainfall is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>524-081015-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
602 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 1:02 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
202 PM EDT Wed Jul 7 2021

WVZ522-523-526-071830-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
202 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST
CENTRAL POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES...

At 201 PM EDT, a strong thunderstorm was located 8 miles southeast of
Addison (Webster Springs), or 8 miles southeast of Webster Springs,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bergoo, Waneta and Slaty Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 7997 3820 8031 3831 8049 3861 8025
TIME...MOT...LOC 1801Z 223DEG 19KT 3837 8034

19
Special weather statement, Jul 7, 2:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Wed Jul 7 2021

WVZ526-072015-
Southeast Randolph-
332 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...

At 331 PM EDT, a strong thunderstorm was located 12 miles southeast
of Hendricks, or 13 miles south of Davis, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm, along with
torrential rainfall which may cause localized flooding.

Locations impacted include...
Harman, Bowden and Dryfork.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams. Do not drive across
flooded roads!

LAT...LON 3892 7938 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3880 7951
      3878 7951 3875 7953 3888 7977 3900 7961
      3897 7951 3897 7940 3896 7935
TIME...MOT...LOC 1931Z 228DEG 9KT 3894 7948

ABE
Special weather statement, Jul 7, 3:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Wed Jul 7 2021

WVZ515>518-072030-
Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
407 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RALEIGH AND
SOUTHWESTERN FAYETTE COUNTIES...

At 407 PM EDT, a strong thunderstorm was located near Mount Hope, or
8 miles southwest of Fayetteville, moving northeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fayetteville, Oak Hill, Mount Hope, Bradley, Prosperity, Piney View,
Pax and Thurmond.

This includes the following highways...
 West Virginia Turnpike between mile markers 47 and 48, and between
mile markers 53 and 61.
 Route 19 between mile markers 1 and 19.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3782 8122 3798 8133 3812 8112 3788 8096
TIME...MOT...LOC 2007Z 241DEG 5KT 3794 8120

ABE

The radar

The Charleston,WV radar (KRLX), 62 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 7, 4:00 PM EST to 4:37 PM EST
Where
Fayette County, 0.23 mi ESE of Oak Hill Jct to 0.72 mi SE of Greenstown
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.969, -81.166

South of the town of Oak Hill, Route 61 was briefly inundated with high water.

Thunderstorm Wind, Calhoun

When
July 7, 4:10 PM EST
Where
Calhoun County, 1.38 mi N of Frozen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.750, -81.030

Multiple trees were blown down in the Spruce Run area.

Thunderstorm Wind, Gilmer

When
July 7, 4:15 PM EST
Where
Gilmer County, 0.54 mi W of Glenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.930, -80.840

Near the town of Glenville, several trees were blown down.

Flash Flood, Randolph

When
July 7, 4:15 PM EST to 5:02 PM EST
Where
Randolph County, 0.88 mi N of Harman to 0.89 mi ENE of Harman
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.933, -79.533

High water occurred along Main Street and the adjacent roadways in the town of Harman for a short time due to overflowing culverts.

Thunderstorm Wind, Lewis

When
July 7, 4:42 PM EST
Where
Lewis County, 2.55 mi ENE of Alum Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.050, -80.610

Several trees were downed in the Camden and Alum Bridge communities.

Thunderstorm Wind, Lewis

When
July 7, 4:50 PM EST
Where
Lewis County, Pricetown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.050, -80.520

Several trees were blown down in Pricetown.

Thunderstorm Wind, Harrison

When
July 7, 5:08 PM EST
Where
Harrison County, 0.54 mi W of Tichenal
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.180, -80.490

Trees were blown down onto Duck Creek Road, Isaacs Creek Road, Two Lick Road, and Hank Highway in the Lost Creek and West Milford Communities.

Thunderstorm Wind, Harrison

When
July 7, 5:25 PM EST
Where
Harrison County, 0.69 mi S of Shinnston
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.390, -80.300

Downed trees and powerlines were observed in the Clarksburg and Shinnston areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964405, 964394, 964396, 964407, 964398, 964399, 964401, 964403.